Patient Encounter 2 Switching a Patient to a Different AED

BC, a 22-year-old woman, was diagnosed 2 years ago with JME. She has been treated with valproate 1,500 mg/day. Since starting valproate she has gained 20.5 kg (45 lb), continues to have occasional myoclonic jerks, had a generalized tonic-clonic seizure 3 months ago, and is sexually active. Additionally, she complains of easily falling asleep during the day. Due to adverse effects, poor seizure control, and the risk of birth defects with valproate, the decision is made to switch to a different AED.

What drug would be the optimal alternative for this patient?

How should the new drug be started and the valproate discontinued?

What instructions should be given to the patient regarding the switch to another drug?

Stopping Therapy

Epilepsy is generally considered to be a life-long disorder that requires ongoing treatment. However, many patients who are seizure-free may desire to discontinue their

medications. Patients who become seizure free following surgery for their epilepsy may have medications slowly tapered starting 1 to 2 years after their surgery. Many patients will choose to stay on at least one medication, following successful surgery, to ensure they remain seizure free. Five criteria must be met before considering the discontinuation of AEDs.3 They are:

• Normal neurologic examination

• Normal intelligence quotient

• Single type of partial or generalized seizure

• Normal EEG with treatment

Individuals who fulfill all of these criteria have a 61% chance of remaining seizurefree after AEDs are discontinued. Additionally, there is a direct relationship between the duration of seizure freedom while taking medications and the chance of being seizure-free after medications are withdrawn. Withdrawal of AEDs is done slowly, usually with a tapering dose over at least 1 to 3 months.

Dosing

Dosing of AEDs is determined by general guidelines and response of the patient. Serum concentrations may be helpful in benchmarking a specific response. Therapeutic ranges that are often quoted are broad guidelines for dosing but should never replace careful evaluation of the patient's response. It is not unusual for a patient to be well managed with serum concentrations or doses outside the typical ranges.

Drug Interactions

AEDs are associated with many different drug interactions. These interactions are primarily in relation to absorption, metabolism, and protein binding. Tube feedings and antacids are known to reduce the absorption of phenytoin and carbamazepine. Phenytoin, carbamazepine, and phenobarbital are potent inducers of various CYP 450 isoenzymes, increasing the clearance of other drugs metabolized through these path ways (Table 30-4). In contrast, valproate is a CYP 450 isoenzyme inhibitor and reduces the clearance of some drugs. Phenytoin and valproate are highly protein bound and can be displaced when taken concurrently with other highly protein-bound drugs. For example, when phenytoin and valproate are taken together, there may be increased dose-related adverse effects within several hours of dosing. This can be avoided by staggering doses or giving smaller doses more frequently during the day. Whenever a change in a medication regimen occurs, drug interactions should be considered and appropriate adjustments in dose of AEDs made.

The Insomnia Battle

The Insomnia Battle

Who Else Wants To Sleep From Lights Out 'Til Sunrise Without Staring At The Ceiling For Hours Leaving You Feeling Fresh And Ready To Face A New Day You know you should be asleep. You've dedicated the last three hours in the dark to trying to get some sleep. But you're wide awake.

Get My Free Ebook


Post a comment